December  2014, 34(12): 5045-5059. doi: 10.3934/dcds.2014.34.5045

Remarks on geometric properties of SQG sharp fronts and $\alpha$-patches

1. 

Departamento de Matemáticas de la UAM, Instituto de Ciencias Matemáticas del CSIC, Campus de Cantoblanco, 28049 Madrid, Spain

2. 

Instituto de Ciencias Matemáticas, Consejo Superior de Investigaciones Científicas, C/ Nicolas Cabrera, 13-15, 28049 Madrid, Spain, Spain

3. 

Department of Mathematics, Princeton University, 1102 Fine Hall, Washington Rd, Princeton, NJ 08544, United States

Received  January 2014 Revised  May 2014 Published  June 2014

Guided by numerical simulations, we present the proof of two results concerning the behaviour of SQG sharp fronts and $\alpha$-patches. We establish that ellipses are not rotational solutions and we prove that initially convex interfaces may lose this property in finite time.
Citation: Angel Castro, Diego Córdoba, Javier Gómez-Serrano, Alberto Martín Zamora. Remarks on geometric properties of SQG sharp fronts and $\alpha$-patches. Discrete and Continuous Dynamical Systems, 2014, 34 (12) : 5045-5059. doi: 10.3934/dcds.2014.34.5045
References:
[1]

A. L. Bertozzi and P. Constantin, Global regularity for vortex patches, Comm. Math. Phys., 152 (1993), 19-28. doi: 10.1007/BF02097055.

[2]

M. Berz and K. Makino, New methods for high-dimensional verified quadrature, Reliable Computing, 5 (1999), 13-22. doi: 10.1023/A:1026437523641.

[3]

D. Chae, P. Constantin, D. Córdoba, F. Gancedo and J. Wu, Generalized surface quasi-geostrophic equations with singular velocities, Comm. Pure Appl. Math., 65 (2012), 1037-1066. doi: 10.1002/cpa.21390.

[4]

J.-Y. Chemin, Persistance de structures géométriques dans les fluides incompressibles bidimensionnels, Ann. Sci. École Norm. Sup. (4), 26 (1993), 517-542.

[5]

P. Constantin, A. J. Majda and E. Tabak, Formation of strong fronts in the $2$-D quasigeostrophic thermal active scalar, Nonlinearity, 7 (1994), 1495-1533. doi: 10.1088/0951-7715/7/6/001.

[6]

D. Córdoba, M. A. Fontelos, A. M. Mancho and J. L. Rodrigo, Evidence of singularities for a family of contour dynamics equations, Proc. Natl. Acad. Sci. USA, 02 (2005), 5949-5952.

[7]

G. S. Deem and N. J. Zabusky, Vortex waves: Stationary "V-states", interactions, recurrence, and breaking, Physical Review Letters, 40 (1978), 859-862. doi: 10.1103/PhysRevLett.40.859.

[8]

S. A. Denisov, The Sharp Corner Formation in 2d Euler Dynamics of Patches: Infinite Double Exponential rate of Merging, ArXiv e-prints, Jan, 2012.

[9]

F. Gancedo, Existence for the $\alpha$-patch model and the QC sharp front in Sobolev spaces, Adv. Math., 217 (2008), 2569-2598. doi: 10.1016/j.aim.2007.10.010.

[10]

F. Gancedo and R. M. Strain, Absence of splash singularities for SQG sharp fronts and the Muskat problem, Proc. Natl. Acad. Sci. USA, 111 (2014), 635-639. doi: 10.1073/pnas.1320554111.

[11]

J. Gómez-Serrano and R. Granero-Belinchón, On turning waves for the inhomogeneous Muskat problem: A computer-assisted proof, Nonlinearity, 27 (2014), 1471-1498. doi: 10.1088/0951-7715/27/6/1471.

[12]

I. M. Held, R. T. Pierrehumbert, S. T. Garner and K. L. Swanson, Surface quasi-geostrophic dynamics, J. Fluid Mech., 282 (1995), 1-20. doi: 10.1017/S0022112095000012.

[13]

T. Hmidi, J. Mateu and J. Verdera, Boundary regularity of rotating vortex patches, Archive for Rational Mechanics and Analysis, 209 (2013), 171-208. doi: 10.1007/s00205-013-0618-8.

[14]

W. Hofschuster and W. Krämer, C-XSC 2.0-A C++ library for extended scientific computing, In Numerical software with result verification, Springer, 2991 (2004), 15-35. doi: 10.1007/978-3-540-24738-8_2.

[15]

O. Holzmann, B. Lang and H. Schütt, Newton's constant of gravitation and verified numerical quadrature, Reliable Computing, 2 (1996), 229-239. doi: 10.1007/BF02391697.

[16]

W. Krämer and S. Wedner, Two adaptive Gauss-Legendre type algorithms for the verified computation of definite integrals, Reliable Computing, 2 (1996), 241-253. doi: 10.1007/BF02391698.

[17]

H. Lamb, Hydrodynamics, Cambridge Mathematical Library. Cambridge University Press, Cambridge, sixth edition, 1993.

[18]

B. Lang, Derivative-based subdivision in multi-dimensional verified gaussian quadrature, In G. Alefeld, J. Rohn, S. Rump, and T. Yamamoto, editors, Symbolic Algebraic Methods and Verification Methods, Springer Vienna (2001), 145-152.

[19]

R. Moore and F. Bierbaum, Methods and Applications of Interval Analysis, volume 2, Society for Industrial & Applied Mathematics, 1979.

[20]

J. Pedlosky, Geophysical fluid dynamics, Journal of Applied Mechanics, 48 (1981), 684, 1pp. doi: 10.1115/1.3157711.

[21]

S. G. Resnick, Dynamical Problems in Non-Linear Advective Partial Differential Equations, PhD thesis, University of Chicago, Department of Mathematics, 1995.

[22]

J. L. Rodrigo, On the evolution of sharp fronts for the quasi-geostrophic equation, Comm. Pure Appl. Math., 58 (2005), 821-866. doi: 10.1002/cpa.20059.

[23]

R. Scott and D. Dritschel, A self-similar cascade of instabilities in the surface quasigeostrophic system, Phys. Rev. Lett., 112 (2014), 144505 (5 pages). doi: 10.1103/PhysRevLett.112.144505.

[24]

R. K. Scott, A scenario for finite-time singularity in the quasigeostrophic model, Journal of Fluid Mechanics, 687 (2011), 492-502.

[25]

W. Tucker, Validated Numerics, Princeton University Press, Princeton, NJ, 2011, A short introduction to rigorous computations.

[26]

H. M. Wu, E. A. Overman and N. J. Zabusky, Steady-state solutions of the Euler equations in two dimensions: Rotating and translating $V$-states with limiting cases. I. Numerical algorithms and results, J. Comput. Phys., 53 (1984), 42-71. doi: 10.1016/0021-9991(84)90051-2.

[27]

V. I. Yudovich., Non-stationary flows of an ideal incompressible fluid, Ž. Vyčisl. Mat. i Mat. Fiz., 3 (1963), 1032-1066.

show all references

References:
[1]

A. L. Bertozzi and P. Constantin, Global regularity for vortex patches, Comm. Math. Phys., 152 (1993), 19-28. doi: 10.1007/BF02097055.

[2]

M. Berz and K. Makino, New methods for high-dimensional verified quadrature, Reliable Computing, 5 (1999), 13-22. doi: 10.1023/A:1026437523641.

[3]

D. Chae, P. Constantin, D. Córdoba, F. Gancedo and J. Wu, Generalized surface quasi-geostrophic equations with singular velocities, Comm. Pure Appl. Math., 65 (2012), 1037-1066. doi: 10.1002/cpa.21390.

[4]

J.-Y. Chemin, Persistance de structures géométriques dans les fluides incompressibles bidimensionnels, Ann. Sci. École Norm. Sup. (4), 26 (1993), 517-542.

[5]

P. Constantin, A. J. Majda and E. Tabak, Formation of strong fronts in the $2$-D quasigeostrophic thermal active scalar, Nonlinearity, 7 (1994), 1495-1533. doi: 10.1088/0951-7715/7/6/001.

[6]

D. Córdoba, M. A. Fontelos, A. M. Mancho and J. L. Rodrigo, Evidence of singularities for a family of contour dynamics equations, Proc. Natl. Acad. Sci. USA, 02 (2005), 5949-5952.

[7]

G. S. Deem and N. J. Zabusky, Vortex waves: Stationary "V-states", interactions, recurrence, and breaking, Physical Review Letters, 40 (1978), 859-862. doi: 10.1103/PhysRevLett.40.859.

[8]

S. A. Denisov, The Sharp Corner Formation in 2d Euler Dynamics of Patches: Infinite Double Exponential rate of Merging, ArXiv e-prints, Jan, 2012.

[9]

F. Gancedo, Existence for the $\alpha$-patch model and the QC sharp front in Sobolev spaces, Adv. Math., 217 (2008), 2569-2598. doi: 10.1016/j.aim.2007.10.010.

[10]

F. Gancedo and R. M. Strain, Absence of splash singularities for SQG sharp fronts and the Muskat problem, Proc. Natl. Acad. Sci. USA, 111 (2014), 635-639. doi: 10.1073/pnas.1320554111.

[11]

J. Gómez-Serrano and R. Granero-Belinchón, On turning waves for the inhomogeneous Muskat problem: A computer-assisted proof, Nonlinearity, 27 (2014), 1471-1498. doi: 10.1088/0951-7715/27/6/1471.

[12]

I. M. Held, R. T. Pierrehumbert, S. T. Garner and K. L. Swanson, Surface quasi-geostrophic dynamics, J. Fluid Mech., 282 (1995), 1-20. doi: 10.1017/S0022112095000012.

[13]

T. Hmidi, J. Mateu and J. Verdera, Boundary regularity of rotating vortex patches, Archive for Rational Mechanics and Analysis, 209 (2013), 171-208. doi: 10.1007/s00205-013-0618-8.

[14]

W. Hofschuster and W. Krämer, C-XSC 2.0-A C++ library for extended scientific computing, In Numerical software with result verification, Springer, 2991 (2004), 15-35. doi: 10.1007/978-3-540-24738-8_2.

[15]

O. Holzmann, B. Lang and H. Schütt, Newton's constant of gravitation and verified numerical quadrature, Reliable Computing, 2 (1996), 229-239. doi: 10.1007/BF02391697.

[16]

W. Krämer and S. Wedner, Two adaptive Gauss-Legendre type algorithms for the verified computation of definite integrals, Reliable Computing, 2 (1996), 241-253. doi: 10.1007/BF02391698.

[17]

H. Lamb, Hydrodynamics, Cambridge Mathematical Library. Cambridge University Press, Cambridge, sixth edition, 1993.

[18]

B. Lang, Derivative-based subdivision in multi-dimensional verified gaussian quadrature, In G. Alefeld, J. Rohn, S. Rump, and T. Yamamoto, editors, Symbolic Algebraic Methods and Verification Methods, Springer Vienna (2001), 145-152.

[19]

R. Moore and F. Bierbaum, Methods and Applications of Interval Analysis, volume 2, Society for Industrial & Applied Mathematics, 1979.

[20]

J. Pedlosky, Geophysical fluid dynamics, Journal of Applied Mechanics, 48 (1981), 684, 1pp. doi: 10.1115/1.3157711.

[21]

S. G. Resnick, Dynamical Problems in Non-Linear Advective Partial Differential Equations, PhD thesis, University of Chicago, Department of Mathematics, 1995.

[22]

J. L. Rodrigo, On the evolution of sharp fronts for the quasi-geostrophic equation, Comm. Pure Appl. Math., 58 (2005), 821-866. doi: 10.1002/cpa.20059.

[23]

R. Scott and D. Dritschel, A self-similar cascade of instabilities in the surface quasigeostrophic system, Phys. Rev. Lett., 112 (2014), 144505 (5 pages). doi: 10.1103/PhysRevLett.112.144505.

[24]

R. K. Scott, A scenario for finite-time singularity in the quasigeostrophic model, Journal of Fluid Mechanics, 687 (2011), 492-502.

[25]

W. Tucker, Validated Numerics, Princeton University Press, Princeton, NJ, 2011, A short introduction to rigorous computations.

[26]

H. M. Wu, E. A. Overman and N. J. Zabusky, Steady-state solutions of the Euler equations in two dimensions: Rotating and translating $V$-states with limiting cases. I. Numerical algorithms and results, J. Comput. Phys., 53 (1984), 42-71. doi: 10.1016/0021-9991(84)90051-2.

[27]

V. I. Yudovich., Non-stationary flows of an ideal incompressible fluid, Ž. Vyčisl. Mat. i Mat. Fiz., 3 (1963), 1032-1066.

[1]

Chiara Caracciolo, Ugo Locatelli. Computer-assisted estimates for Birkhoff normal forms. Journal of Computational Dynamics, 2020, 7 (2) : 425-460. doi: 10.3934/jcd.2020017

[2]

Maxime Breden, Jean-Philippe Lessard. Polynomial interpolation and a priori bootstrap for computer-assisted proofs in nonlinear ODEs. Discrete and Continuous Dynamical Systems - B, 2018, 23 (7) : 2825-2858. doi: 10.3934/dcdsb.2018164

[3]

Thomas Wanner. Computer-assisted equilibrium validation for the diblock copolymer model. Discrete and Continuous Dynamical Systems, 2017, 37 (2) : 1075-1107. doi: 10.3934/dcds.2017045

[4]

István Balázs, Jan Bouwe van den Berg, Julien Courtois, János Dudás, Jean-Philippe Lessard, Anett Vörös-Kiss, JF Williams, Xi Yuan Yin. Computer-assisted proofs for radially symmetric solutions of PDEs. Journal of Computational Dynamics, 2018, 5 (1&2) : 61-80. doi: 10.3934/jcd.2018003

[5]

A. Aschwanden, A. Schulze-Halberg, D. Stoffer. Stable periodic solutions for delay equations with positive feedback - a computer-assisted proof. Discrete and Continuous Dynamical Systems, 2006, 14 (4) : 721-736. doi: 10.3934/dcds.2006.14.721

[6]

Piotr Zgliczyński. Steady state bifurcations for the Kuramoto-Sivashinsky equation: A computer assisted proof. Journal of Computational Dynamics, 2015, 2 (1) : 95-142. doi: 10.3934/jcd.2015.2.95

[7]

Maciej J. Capiński, Emmanuel Fleurantin, J. D. Mireles James. Computer assisted proofs of two-dimensional attracting invariant tori for ODEs. Discrete and Continuous Dynamical Systems, 2020, 40 (12) : 6681-6707. doi: 10.3934/dcds.2020162

[8]

Shikun Wang. Dynamics of a chemostat system with two patches. Discrete and Continuous Dynamical Systems - B, 2019, 24 (11) : 6261-6278. doi: 10.3934/dcdsb.2019138

[9]

Lorenzo Valvo, Ugo Locatelli. Hamiltonian control of magnetic field lines: Computer assisted results proving the existence of KAM barriers. Journal of Computational Dynamics, 2022  doi: 10.3934/jcd.2022002

[10]

Linxiang Wang, Roderick Melnik. Dynamics of shape memory alloys patches with mechanically induced transformations. Discrete and Continuous Dynamical Systems, 2006, 15 (4) : 1237-1252. doi: 10.3934/dcds.2006.15.1237

[11]

Kun Hu, Yuanshi Wang. Dynamics of consumer-resource systems with consumer's dispersal between patches. Discrete and Continuous Dynamical Systems - B, 2022, 27 (2) : 977-1000. doi: 10.3934/dcdsb.2021077

[12]

Joachim Escher, Piotr B. Mucha. The surface diffusion flow on rough phase spaces. Discrete and Continuous Dynamical Systems, 2010, 26 (2) : 431-453. doi: 10.3934/dcds.2010.26.431

[13]

Jeremy LeCrone, Yuanzhen Shao, Gieri Simonett. The surface diffusion and the Willmore flow for uniformly regular hypersurfaces. Discrete and Continuous Dynamical Systems - S, 2020, 13 (12) : 3503-3524. doi: 10.3934/dcdss.2020242

[14]

Young-Pil Choi. Compressible Euler equations interacting with incompressible flow. Kinetic and Related Models, 2015, 8 (2) : 335-358. doi: 10.3934/krm.2015.8.335

[15]

Hua Qiu. Regularity criteria of smooth solution to the incompressible viscoelastic flow. Communications on Pure and Applied Analysis, 2013, 12 (6) : 2873-2888. doi: 10.3934/cpaa.2013.12.2873

[16]

David J. Silvester, Alex Bespalov, Catherine E. Powell. A framework for the development of implicit solvers for incompressible flow problems. Discrete and Continuous Dynamical Systems - S, 2012, 5 (6) : 1195-1221. doi: 10.3934/dcdss.2012.5.1195

[17]

Vassilios A. Tsachouridis, Georgios Giantamidis, Stylianos Basagiannis, Kostas Kouramas. Formal analysis of the Schulz matrix inversion algorithm: A paradigm towards computer aided verification of general matrix flow solvers. Numerical Algebra, Control and Optimization, 2020, 10 (2) : 177-206. doi: 10.3934/naco.2019047

[18]

Miroslav KolÁŘ, Michal BeneŠ, Daniel ŠevČoviČ. Area preserving geodesic curvature driven flow of closed curves on a surface. Discrete and Continuous Dynamical Systems - B, 2017, 22 (10) : 3671-3689. doi: 10.3934/dcdsb.2017148

[19]

Roman M. Taranets, Jeffrey T. Wong. Existence of weak solutions for particle-laden flow with surface tension. Discrete and Continuous Dynamical Systems, 2018, 38 (10) : 4979-4996. doi: 10.3934/dcds.2018217

[20]

Jiří Minarčík, Michal Beneš. Minimal surface generating flow for space curves of non-vanishing torsion. Discrete and Continuous Dynamical Systems - B, 2022  doi: 10.3934/dcdsb.2022011

2021 Impact Factor: 1.588

Metrics

  • PDF downloads (107)
  • HTML views (0)
  • Cited by (9)

[Back to Top]